If I’ve timed this correctly, tonight’s show is dropping on Thursday 9 March 2017.
A blogger and Facebook friend named Jules asked me recently, what are hives? Why do I get them when I take penicillin? Why does it feel like I have influenza?
So, in most situations hives are an allergic reaction and the technical term we use is urticaria. Apart from allergies, some drugs can cause hives directly without an allergic reaction, some neuropeptides can cause emotional urticaria, and then there is solar or sun-induced urticaria.
I’m going to stick with the common cause and that is allergic urticaria.
Hives manifest as a rash which can cause redness and blotchiness as well as swellings on the skin, especially if there has been contact with an allergen. When the allergen is a drug, like penicillin, the hives or urticarial rash can cover the body. The rash is pruritic or itchy. It can be very itchy and very uncomfortable. The raised lumps or bumps in the skin can last for days, but usually go away without leaving any scars or evidence of there being any pathology superficially.
If you know you have an allergy to something, it’s best you avoid the allergen. Before I go further though, I want to take a detour on the issue of penicillin allergy. Many people say they are allergic to penicillin because once, when they were young and unwell someone gave them penicillin and they developed a rash. The rash may have been hives. From that point on, each time an antimicrobial is prescribed there is a warning that the patient is allergic and so penicillin and all the associated drugs including cephalosporins may be avoided. The problem is that many viral infections, especially viral infections that occur in childhood causes rashes and sometimes the rash can look like or be hives. The rash itself may have nothing more to do with the penicillin than just be temporally related. So, this person will be denied a very valuable class of drugs based on an unproven event. It’s important, that if you’re not sure or you can’t remember the exact situation, that you discuss with your doctor whether there is value in determining if you truly are allergic to a drug like penicillin or not.
In this era of growing antimicrobial resistance, we don’t want patients denied antimicrobials that may work. This is becoming a critical issue.
The pathophysiology of hives involves an inflammatory reaction which causes capillary leakage into the dermis of the skin and œdema until the leaked fluid between the cells is absorbed. Inflammatory cells, known as mast cells, elaborate a substance known as histamine. Histamine has a quick and strong action and is the main cause of the leaky capillaries. Other cytokines also have an influence and compound the problem. The process begins when an allergen, like a penicillin molecule attaches to an immunoglobulin, especially IgE and then this binds to a receptor on the mast cell or some other inflammatory cells like basophils and histamine is released.
The reason Jules has a feeling like this is a mild bout of influenza is because many of the cytokines released are the same ones released when cells are infected by the Influenza virus. That’s why the symptoms are similar although usually not as severe as a real case of influenza.
In most situations, antihistamines work to block the histamine receptors on cells and histamine release is prevented. In some situations, steroids may have to be used.
As a first aid measure, if you know you have an allergy, you should have a management plan with your doctor. If you have symptoms that get more severe, especially if you feel a tightness in your chest or difficulty breathing or swallowing, get to medical assistance urgently.
If you disagree with anything in these podcasts or if you would like to voice a different view, please feel free to write a comment. If I have said something incorrect I welcome correction. Please also feel free to share your comments on social media.